Error Decomposition and Adaptivity for Response Surface Approximations from PDEs with Parametric Uncertainty

C. M. Bryant, S. Prudhomme, T. Wildey

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

In this work, we investigate adaptive approaches to control errors in response surface approximations computed from numerical approximations of differential equations with uncertain or random data and coefficients. The adaptivity of the response surface approximation is based on a posteriori error estimation, and the approach relies on the ability to decompose the a posteriori error estimate into contributions from the physical discretization and the approximation in parameter space. Errors are evaluated in terms of linear quantities of interest using adjoint-based methodologies. We demonstrate that a significant reduction in the computational cost required to reach a given error tolerance can be achieved by refining the dominant error contributions rather than uniformly refining both the physical and stochastic discretization. Error decomposition is demonstrated for a two-dimensional flow problem, and adaptive procedures are tested on a convection-diffusion problem with discontinuous parameter dependence and a diffusion problem, where the diffusion coefficient is characterized by a 10-dimensional parameter space.
Original languageEnglish (US)
Pages (from-to)1020-1045
Number of pages26
JournalSIAM/ASA Journal on Uncertainty Quantification
Volume3
Issue number1
DOIs
StatePublished - Jan 2015
Externally publishedYes

Fingerprint Dive into the research topics of 'Error Decomposition and Adaptivity for Response Surface Approximations from PDEs with Parametric Uncertainty'. Together they form a unique fingerprint.

Cite this